Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 3:19 PM EDT for Newberry County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2021, 3:19 PM EDT (19:19 UTC)
- Expired
- Mar 18, 2021, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
County Newberry County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 3:40 PM EDT | TSTM WND DMG | 2 Nw Chappells, SC | CHAPPELLS FIRE DEPARTMENT REPORTED NUMEROUS TREES DOWN ALONG HWY 39 AND 56 NORTH OF CHAPPELLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
088
WWUS82 KCAE 181919
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Mar 18 2021
SCZ020-026-181945-
Newberry SC-Saluda SC-
319 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of western Newberry and
north central Saluda Counties Until 345 PM EDT....
At 319 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ninety Six, or near Greenwood, moving
northeast at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Newberry College, Newberry County Airport, Silverstreet,
Chappells, Chappells Fire Station, Newberry County Detention Center,
Bush River Fire Station, Vaughnville, Belfast Wildlife Management
Area and Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 26 between mile markers 62 and 71.
LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
3436 8179 3444 8173 3446 8170 3427 8156
3413 8187 3415 8190 3418 8190 3418 8192
3419 8192 3420 8194
TIME...MOT...LOC 1919Z 238DEG 38KT 3417 8207
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:38 PM EDT, 41 minutes earlier.
Area forecast discussion, Mar 18, 2:38 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Columbia SC 238 PM EDT Thu Mar 18 2021 .SYNOPSIS... Line of showers and storms moving in from the west with severe weather still possible, mainly along the Piedmont. Cool high pressure will build over the region tonight and be reinforced on Friday as a backdoor front sinks south through the area. Cooler but fair weather is expected over the weekend, followed by a warming trend early next week as an upper ridge builds over the region. && .NEAR TERM /THROUGH TONIGHT/... Disorganized showers and isolated storms in the southeastern portion of the forecast area continue to move into a less favorable airmass with a capping inversion remaining in place with significant convective inhibition. Lift associated with a weak shortwave will be unlikely to break the cap and so the severe threat in this portion of the forecast area seems to be over, with the tornado watch cancelled for Burke, Barnwell, Bamberg, Orangeburg, Calhoun and Clarendon counties. The next focus of any potential severe weather will be more linear convection to the west which has shown much better organization and is entering a more favorable, destabilized environment that saw clouds clear earlier today. In additional, forcing will be higher with upper low to the NW. Still a bit of a tornado concern as well, although hodographs do not look quite as impressive in the near term as they did earlier today (and that threat didn't really pan out). Will be worth watching the line as it progresses east as there is some broad rotation evident on radar. Seems like the highest chance for severe weather will be damaging gusty winds as showers or storms mix out the stronger low level jet, although an isolated tornado cannot be ruled out. Breezy conditions continue elsewhere ahead of the front with gusts above 30 mph as we start mixing out the stronger jet aloft. Cold front will push east later this evening with severe threat coming to an end and winds decreasing slightly behind the front. Tonight, cold advection will overspread the region behind the cold front with westerly winds around 10 mph. Radiational cooling will be limited by the winds keeping the boundary layer mixed but cold advection should support overnight lows in the 40s. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... An upper level trough moves off the North Carolina coast Friday morning and The Midlands and CSRA will be in the southern branch of the jet stream through this weekend. Cooler air behind the upper trough will lead to below normal temperatures for late March. Low temperatures may drop into the lower 30s across the Northern Midlands and Catawba regions. Frost/freeze headlines may be needed Saturday and perhaps Sunday mornings. A weak shortwave is expected to interact with moisture from a stalled frontal boundary on Sunday for a slight chance of showers in the southeast Midlands and lower CSRA. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... High pressure aloft builds across the Southeast U.S. through the middle of next week for dry weather and a warming trend to near or slightly above normal temperatures. Model ensembles depict low confidence in timing the breakdown of the upper ridge later next week which allows shortwave troughs to move into the region. The NBM consensus introduces a chance of showers next Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... This has been a challenging forecast in general, and that bleeds over into TAFs. Clearing has spread across much of the region, with the earlier wedge completely scoured out and only mid to upper level clouds remaining thick. As a result, all TAF sites are sitting at VFR currently. Winds are beginning to gust as we get sunshine and mix some of the stronger winds above the surface down to the surface. This should continue through the rest of the afternoon as the cold front approaches and passes. Expect gusts upwards of 25-30 knots this afternoon. There are two primary areas of concerns as it pertains to strong thunderstorms the rest of the afternoon. One is currently across our southern areas, primarily impacting OGB. This will likely remain as rain for the next hour or two as it moves northeast. Meanwhile, there is a line of showers and thunderstorms that has developed just to the west of our forecast area along the cold front. This and some possible discrete cells ahead of it, pose the greatest threat for thunderstorms over the rest of the afternoon. Guidance does move this activity into the CAE/CUB/AGS/DNL area in the 19z-22z range. Confidence is not as high as it once was that these will be strong or severe. To be frank, this may not even end up being widespread enough to impact the terminals. I keep VCTS at all sites for a time this afternoon given the ingredients are still in place, but this is mainly a placeholder to allow for a TEMPO group later on. Confidence is decreasing that this will be necessary later. Additionally, went ahead with a TEMPO group for lower cigs at AGS/DNL through 21z. I don't know that it'll be predominant, so a TEMPO will do for now. The good news is that confidence is high that after 21z-23z, VFR will return, largely for good. We'll see clouds clear and rise well above the MVFR mark at all sites. Westerly flow should dominate, and help to keep the skies mostly clear (that, and a decrease in moisture). Expect winds to remain breezy overnight, 6-12kts at the surface and gusts upwards of 18 knots. Winds will die down tomorrow morning as we head into a much quieter day. EXTENDED AVIATION OUTLOOK...Cig restrictions possible Saturday night into Sunday as a coastal storms affects the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 421 AM EDT Thu Mar 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 421 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A line of thunderstorms will move through the region Thursday morning into the afternoon ahead of a cold front. Severe thunderstorms are likely with damaging winds, large hail, and isolated tornadoes possible, some strong. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Mar 18, 10:08 AM EDT, 5 hours 11 minutes before
Special Weather Statement National Weather Service Columbia SC 1008 AM EDT Thu Mar 18 2021 SCZ016-115-116-181630- Chesterfield-Northern Lancaster-Southern Lancaster- Including the cities of Cheraw, Pageland, Indian Land, Lancaster, Elgin, and Lancaster Mill 1008 AM EDT Thu Mar 18 2021 ...PATCHY DENSE FOG CONTINUES IN CHESTERFIELD AND LANCASTER COUNTIES... Patchy dense fog continues for Chesterfield and Lancaster counties ahead of the warm front. Expect improving visibilities over the next couple hours as the warm front shifts farther north.
Special weather statement, Mar 18, 2:34 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021
GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3407 8251 3408 8248 3406 8245 3406 8233
3400 8231 3399 8231 3386 8257 3387 8258
3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245
fwaSpecial weather statement, Mar 18, 3:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Mar 18 2021
SCZ020-026-181945-
Newberry SC-Saluda SC-
319 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of western Newberry and
north central Saluda Counties Until 345 PM EDT....
At 319 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ninety Six, or near Greenwood, moving
northeast at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Newberry College, Newberry County Airport, Silverstreet,
Chappells, Chappells Fire Station, Newberry County Detention Center,
Bush River Fire Station, Vaughnville, Belfast Wildlife Management
Area and Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 26 between mile markers 62 and 71.
LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
3436 8179 3444 8173 3446 8170 3427 8156
3413 8187 3415 8190 3418 8190 3418 8192
3419 8192 3420 8194
TIME...MOT...LOC 1919Z 238DEG 38KT 3417 8207
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:34 PM EDT | Special Weather Statement | CAE | McCormick | 26 min |
| Mar 18, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 41 min |
| Mar 18, 4:24 PM EDT | Special Weather Statement | CAE | Fairfield | 51 min |
| Mar 18, 5:01 PM EDT | Special Weather Statement | CAE | Lancaster | 29 min |
| Mar 18, 5:24 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
| Mar 18, 5:51 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| Mar 18, 7:48 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Mar 18, 7:58 PM EDT | Special Weather Statement | CAE | Lancaster | 32 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.